Idaho, 2020Debris Flows in Idaho, January 1, 2020
January 1, 2020 · NWS OTX · 2 events in 1 county or zone
During the evening of January 1st a debris flow of rocks and mud cut a railroad line about 10 miles east of Bonners Ferry. A BNSF train was derailed with 3 locomotives and 6 rail cars being pushed into the Kootenai River with two engineers trapped inside.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.0 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening of January 1st a debris flow of rocks and mud cut a railroad line about 10 miles east of Bonners Ferry. A BNSF train was derailed with 3 locomotives and 6 rail cars being pushed into the Kootenai River with two engineers trapped inside. The engineers were rescued without injury. Authorities worked through much of the month to remove the engines and contain diesel fuel leaking into the river. One locomotive was scrapped with the other two sent to a rail yard for extensive repairs.
The COOP observer at nearby Bonners Ferry recorded a high temperature of 44 degrees with 0.46 inches of rain on January 1st in the hours leading to the debris flow. This rain falling on melting snow is suspected of saturating the soil and destabilizing the slope along the rail line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 1, 3:38 PM PST, 5 hours 7 minutes earlier.
Area forecast discussion, Jan 1, 3:38 PM PST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
338 PM PST Wed Jan 1 2020
.SYNOPSIS...
Mountain snow showers will continue into Thursday, with locally
gusty winds across the lowlands. Active weather will persist into
the weekend with another round of rain and snow Thursday night
into Friday followed by a mild and windy system on Saturday.
&&
.DISCUSSION...
Tonight through Thursday...
The weather pattern is dominated by a 180kt jet stream aimed at the
Pacific Northwest. Over the last ~12 hours this jet stream has taken
more of a NW-SE orientation, forcing more energy into Oregon and
southern Idaho. Closer to home, orographic showers continue across
the Cascades, over higher terrain over Idaho, and the Blue
Mountains. Area webcams suggest snow accumulating on roadways right
near Stevens Pass and Lookout Pass, but not much elsewhere. Given
the localized nature of snowfall near Stevens Pass, and the already-
occurring impacts at Lookout Pass, we've opted to extend the Winter
Weather Advisory over the Central Panhandle Mountains above 4000ft
until 4am Thursday.
Elsewhere, gusty winds continue across portions of the Columbia
Basin and the Palouse. Pullman has seen gusts upwards of 40 mph
today. These winds have done a great job of mixing out the boundary
layer...skies are largely clear in the Columbia Basin, and fog is
not projected to return in the valleys for at least tonight as winds
continue. Temperatures in these locations have warmed into the 40s
and 50s.
Thursday night through Friday...
Our next weather system is currently out over the northern Pacific,
and is on track for a Thursday evening arrival. The brunt of the
storm's energy will be pushed northward into British Columbia, but
its associated warm front should at least clip the forecast area,
bringing a relatively brief period of warm overrunning / isentropic
lift. In most locations outside of the L-C Valley and lower Columbia
Basin, any precipitation should start as snow but transition over to
rain (depending on elevation) as warmer air arrives. The best chance
for higher snow accumulations will be across NE Washington and North
Idaho, where a couple inches of snow will be possible. Our forecast
generally calls for less than an inch in the valleys elsewhere.
The system will quickly exit by midday Friday. Temperatures will
again have the potential to warm into the 40s Friday afternoon
across the Columbia Basin, Spokane-CdA area, Palouse, and L-C
Valley.
Dang
Friday Night through Saturday: With higher snow levels, most
overnight snow will be in the higher elevations with rain/rain-snow
mix likely elsewhere receiving precipitation. Spokane/Coeur d'Alene
may see an inch or so of snow, with much of the Basin remaining dry.
Snowfall rates are low, due to lacking moisture. A majority of
snowfall looks to favor the Cascades and higher elevations of the
Idaho Panhandle. Snowfall should be dwindling by early Saturday
morning, but snow covered roads, especially the passes, should be
monitored and traveled with caution. With the passing cold front,
it will bring another widespread windy day for the region.
Especially strong winds are expected in the Columbia Basin, West
Plains, and Palouse with possible gusts reaching 30-45 mph. The
winds are expected to peak Saturday afternoon and decreasing for the
remainder of the weekend.
Sunday into next week: With a cooler, northwest flow, models are in
mild agreement that the chance for more snow will hang around a bit
longer favoring the the Idaho Panhandle and Cascades. However, with
a building ridge, there is a chance for drier conditions and
seasonal temperatures for early next week. Low confidence at this
time. JS
&&
.AVIATION...
00Z TAFs: Breezy winds with gusts to 20kt will gradually decrease
this evening while the upper jet shifts over the region. Clearing
across the Columbia Basin should shift east, allowing the mid
cloud deck to erode from KSFF to KCOE and KPUW, although may see a
lower deck develop overnight. Anticipate VFR conditions to
prevail, yet could see some pockets of MVFR ceilings in sheltered
locations toward 14z. High clouds will increase from the southwest
by Thursday afternoon as the next system approaches. /rfox.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 30 37 31 43 33 41 / 10 0 60 10 30 20
Coeur d'Alene 30 36 30 42 33 40 / 30 10 60 30 40 40
Pullman 31 37 32 42 34 40 / 30 10 50 10 30 30
Lewiston 36 42 35 46 38 44 / 10 10 40 10 30 30
Colville 26 37 27 41 30 39 / 10 0 70 40 40 20
Sandpoint 29 34 27 39 31 38 / 70 10 80 70 50 70
Kellogg 28 32 28 39 31 37 / 80 30 70 40 50 80
Moses Lake 32 42 33 45 34 45 / 0 10 20 10 10 0
Wenatchee 30 37 31 40 32 40 / 20 20 50 20 40 30
Omak 28 35 30 38 32 38 / 0 10 50 30 40 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 4 AM PST Thursday above 4000 feet
for Central Panhandle Mountains.
WA...None.
&&Hazardous weather outlook, Jan 1, 6:30 AM PST, 14 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
630 AM PST Wed Jan 1 2020
IDZ004-WAZ042-021500-
Central Panhandle Mountains-East Slopes Northern Cascades-
630 AM PST Wed Jan 1 2020
This Hazardous Weather Outlook is for portions of North Idaho and
North Central Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
An active weather pattern bring several rounds of mountain snow
to the Cascades and the Idaho Panhandle Thursday night through the
middle of next week. Motorists with plans to travel over the
passes the next week should monitor the forecast closely and check
road conditions before heading into the mountains.
IDZ002-003-026-027-WAZ031>036-041-043-044-021500-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Okanogan Valley-Waterville Plateau-
630 AM PST Wed Jan 1 2020
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Southwest winds gusting to 45 mph will produce treacherous cross
winds across the Palouse today. High profile vehicles traveling
on Highway 195 between Lewiston and Spangle should be prepared for
cross winds.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
No hazardous weather is expected at this time.
IDZ001-WAZ037-038-021500-
Northern Panhandle-Northeast Mountains-Okanogan Highlands-
630 AM PST Wed Jan 1 2020
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Light snow accumulations Thursday night into Friday morning will
have the potential to produce treacherous driving conditions
around Sandpoint, Bonners Ferry, Deer Park, Colville, and
Republic.
Debris Flow, Boundary
- When
- January 1, 8:45 PM PST to 9:00 PM PST
- Where
- Boundary County, 1.94 mi SW of Moyie Spgs to 2.07 mi SW of Moyie Spgs
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Law Enforcement
- Coordinates
- 48.698, -116.207
The Boundary County Sheriff reported a rock slide near Bonners Ferry along the Kootenai River. The Rock slide derailed a BNSF train into the Kootenai River.
Debris Flow, Boundary
- When
- January 1, 8:45 PM PST to 9:00 PM PST
- Where
- Boundary County, 1.94 mi SW of Moyie Spgs to 2.07 mi SW of Moyie Spgs
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $2.0 million
- Reported by
- Broadcast Media
- Coordinates
- 48.698, -116.207
A BNSF train derailed when a rock slide cut the rail line along the Kootenai River east of Bonners Ferry. Three locomotives were pushed off of the tracks along with 6 rail cars, with one locomotive completely submerged in the Kootenai River.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Montana, January 1, 20202 deaths · 1 event
- Flood in Alaska, January 1 to 16, 2020$200,000 · 1 event
- Flood in Wisconsin, January 1 to 2, 2020$96,000 · 1 event
- Drought in Texas, January 1 to 31, 202020 events
- Winter Storm and High Wind in Wyoming, January 1 to 2, 2020$15,000 · 66 kt wind · 7 events
- Blizzard and High Wind in Wyoming, January 1, 202071 kt wind · 12 events
- High Surf in Hawaii, January 1 to 2, 202012 events
- Drought in New Mexico, January 1 to 31, 202011 events
- Drought in Texas, January 1 to 31, 202010 events
- Winter Storm and Heavy Snow in Colorado, January 1 to 3, 202010 events
- Winter Storm and Heavy Snow in Idaho, January 1, 20207 events
- Flooding in South Dakota, January 1 to 31, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870771, 871675.